Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 167, NWS Wilmington, OH

July 8, 2001Fayette County, Franklin County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2001, 11:47 AM EST for Fayette County, Franklin County, Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 11:47 AM EST (16:47 UTC)
Expired
Jul 8, 2001, 12:45 PM EST
In force
58 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, IN, Franklin County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:20 PM ESTThunderstorm Wind 50 EOrange, INFive trees were knocked down in Orange.
Jul 8, 12:25 PM ESTThunderstorm Wind 50 ECountywide, INSeveral trees knocked down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 9:30 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 081649
SVRILN

INC041-047-137-081745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1147 AM EST SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIPLEY COUNTY IN INDIANA...
  FRANKLIN COUNTY IN INDIANA...
  FAYETTE COUNTY IN INDIANA...

* UNTIL 1245 PM EST...

* AT 1147 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED SEVERE THUNDERSTORMS 10 MILES NORTHWEST OF               
  OLDENBURG...OR ABOUT 12 MILES NORTH OF BATESVILLE...MOVING EAST AT 
  50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VERSAILLES...
  OtSGOOD...
  OLDENBURG...
  MILAN...
  CONNERSVILLE...
  BROOKVILLE...
  BATESVILLE...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS ACROSS CENTRAL 
INDIANA.  

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:57 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 8, 9:57 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1056 AM EDT SAT JUL 7 2001

JUST UPDATED ZONES TO ACCOUNT FOR SEVERE WATCH FOR TRI-STATE...
RICHMOND AND DAYTON.  KIND SHOWING LINE OF STORMS SOUTHWEST OF KLAF
MOVING SOUTHEAST ALONG STATIONARY BOUNDARY.  THE STATION BOUNDARY
EXTENDS INTO SOUTHWEST OHIO AND THEN FOLLOWS THE OHIO RIVER.
MORNING SOUNDING ALREADY SHOWING >2000 J/KG AND EXPECT THAT WILL
CLIMB OVER TO 3000 TO 4000 J/KG.  06Z MODEL RUNS DID NOT SHOW MUCH
IN THE WAY OF LIFT THIS AFTERNOON ALONG BOUNDARY BUT WITH CONVECTION
ALREADY INITIATED AND PLENTY OF INSTABILITY THERE IS NO REASON TO
SUSPECT IT WILL WANE.  IN FACT...BOUNDARY SEEMS TO STRENGTHEUN TO
SOME DEGREE AS NORTHERLY RELATIVELY COOLER AIR ENCROACHES FROM THE
NORTH.

.ILN...NONE.
 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:47 AM ESTSevere Thunderstorm WarningILNRipley58 min
Jul 8, 12:06 PM ESTSevere Thunderstorm WarningILNDearborn39 min
Jul 8, 12:20 PM ESTSevere Thunderstorm WarningILNOhio40 min
Jul 8, 12:36 PM ESTSevere Thunderstorm WarningILNSwitzerland39 min
Jul 8, 6:05 PM ESTSevere Thunderstorm WarningILNFayette, Union, Wayne55 min
Jul 8, 6:30 PM ESTSevere Thunderstorm WarningILNFranklin45 min
Jul 8, 6:41 PM ESTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.